Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 157, NWS Springfield, MO

June 23, 1998Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 23, 1998, 12:39 AM CDT for Benton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 12:39 AM CDT (05:39 UTC)
Expired
Jun 23, 1998, 5:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Benton County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 230540
FFWSGF
MOC015-231000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 AM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 5 AM CDT

* AT 1230 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM FROM CROCKERVILLE TO LINCOLN TO PALO PINTO.  THIS
  STORM WAS MOVING EAST-NORTHEAST AT 5 TO 10 MPH.

* A CLUSTER OF STRONG THUNDERSTORMS STRETCHES ACROSS BENTON
  COUNTY...GENERALLY NORTH OF A LINE FROM WARSAW TO LAKEVIEW HEIGHTS.
  RAINFALL AMOUNTS OF BETWEEN THREE QUARTERS OF AN INCH AND AN INCH
  AND A HALF ARE POSSIBLE THROUGH 230 AM.  DUE TO THE RECENT HEAVY
  RAINFALL OVER THE LAST 4 TO 5 DAYS...THE GROUND IS ALREADY
  SATURATED ACROSS NORTHERN BENTON COUNTY.  FLASH FLOODING IS LIKELY.
  MOVE TO HIGHER GROUND IMMEDIATELY.

  SOME AREAS THAT HAVE A HISTORY OF FLOODING INCLUDE...

  HIGHWAY F 4.5 MILES SOUTHWEST OF COLE CAMP
  HIGHWAY B 3.5 MILES SOUTH OF ROUTE 62

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATT:EMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

TAGGART/GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:00 PM CDT, 9 hours 39 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT MON JUN 22 1998

RADAR IS VOID OF ANY PRECIPITATION WITHIN RANGE AND SATELLITE SHOWS
LINE OF ENHANCED CLOUD ACTIVITY FROM CNU TO OUN LTS HAS BEEN
DISSIPATING HOUR BY HOUR. 85H WINDS FOCUS LOW LEVEL MOISTURE TOWARDS
SOUTHWEST MISSOURI. ALREADY SEE UPPER 80S TO LOWER 90S IN SE KANSAS
WITH MID 90S IN OK. THIS AREA ALSO HAS DEWPOINTS IN THE 70S. THUS
DONT EXPECT TO LOSE THE CHANCE FOR CONVECTIVE ACTIVITY YET. 70H AND
50H BOTH SHOW STRONG ADVECTION OF WARM...DRY AIR WHICH SHOULD HELP
CAP THE REGION AND MAY EXPLAIN THE DISSIPATING CLOUD COVER. THE RACE
IS ON TO SEE IF THE CAP WILL BEAT THE LOW LEVEL CONVERGENCE.

MODELS IN GENERAL AGREEMENT WITH A MAJOR RIDGE BUILDING INTO THE
WESTERN GULF STATES WHICH WILL ENHANCE AND DEEPEN THE WEST COAST
TROF. A SERIES OF SHORT WAVES WILL BE EJECTED FROM THE BOTTOM OF THE
TROF WHICH WILL THEN TRACK OVER THE RIDGE THRU NE AND THE DAKOTAS.
NGM INITIALIZED BETTER THIS MORNING WITH THE VORTICITY MAX THAT SWEPT
THRU KS/MO INCLUDING THE 6 HR PCPN SO WILL USE THIS FOR FORECAST.  IN
ANY CALL LOOK FOR HOT BUT HUMID WEATHER TO SET INTO THE OZARKS FOR
THE NEXT SEVERAL DAYS AND MAYBE THRU THE WEEKEND.

THE BEST FEATURE OF THE LATEST MODEL RUN IS THAT THE RIDGE IS VERY
BROAD AND NOT EXCESSIVELY STEEP. THIS INDICATES THAT THE TEMPERATURES
AND THEREFORE HEAT INDICES...MAY NOT REACH THE WARNING CRITERIA.
STILL LOOKING AT SEVERAL DAYS WITH HIGHS IN THE LOWER 90S AND LOWS IN
THE LOWER TO MID 70S. SHOULD STILL REACH HEAT ADVISORY LEVELS. WILL
PROBABLY NEED ONE MORE FCST PERIOD TO MAKE THAT DETERMINATION. WITH
THIS IN MIND WILL LEAN TOWARDS FAN TEMPS FOR NOW.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES)

SGF/UNO/JLN/SE KS...PARTLY CLOUDY WITH SLIGHT CHANCE FOR
THUNDERSTORMS BEFORE MIDNIGHT. LOW 70 TO 75. SOUTHWEST WIND 5 TO 10
MPH.

AIZ/VIH...PARTLY CLOUDY. 30 PERCENT CHANCE FOR THUNDERSTORMS...MAINLY
BEFORE MIDNIGHT. LOW IN THE UPPER 60S. SOUTHWEST WIND 5 TO 10 MPH.

CCF

SGF UU 070/091 072/093 073 222--
JLN UU 073/093 074/095 074 222--

DUSTY

In the hours before

Local storm report, Jun 22, 7:52 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
752 PM CDT MON JUN 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    2 S ROBY                  MO    1 INCH HAIL
06/22/98   TEXAS

SUTTON
Special weather statement, Jun 22, 8:34 PM CDT, 4 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230730-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 PM CDT MON JUN 22 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH
MIDNIGHT...

SURFACE OBSERVATIONS INDICATED A STATIONARY BOUNDARY FROM NEAR
PITTSBURG KANSAS ACROSS THE LAMAR AND GREENFIELD AREAS TO BETWEEN
LEBANON AND HARTVILLE. THE ATMOSPHERE ALONG AND SOUTH OF THIS
BOUNDARY WAS VERY MOIST AND UNSTABLE. AN ISOLATED SEVERE THUNDERSTORM
DEVELOPED IN NORTHERN TEXAS COUNTY ALONG THE STALLED FRONT AROUND 730
PM.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THIS
BOUNDARY THROUGH MIDNIGHT. SHOULD THE THUNDERSTORMS DEVELOP THEY
COULD BECOME SEVERE...WITH HAIL UP TO ONE INCH IN DIAMETER LIKELY.

VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS. DUE TO
THE RECENT HEAVY RAINS IN PORTIONS OF THE MISSOURI OZARKS AND
SOUTHEAST KANSAS...FLOODING MAY DEVELOP AND FLASH FLOOD WARNINGS MAY
BE REQUIRED.

THE SHOWERS AND THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO WEAKEN
SHORTLY AFTER MIDNIGHT.

SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THIS
STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SUTTON
Special weather statement, Jun 22, 9:36 PM CDT, 3 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 PM CDT MON JUN 22 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST
KANSAS THROUGH 4 AM...

SURFACE OBSERVATIONS INDICATED A STATIONARY BOUNDARY FROM NEAR
PITTSBURG KANSAS ACROSS THE LAMAR AND GREENFIELD AREAS TO BETWEEN
LEBANON AND HARTVILLE. THE ATMOSPHERE ALONG AND SOUTH OF THIS
BOUNDARY WAS VERY MOIST AND UNSTABLE. AN ISOLATED SEVERE THUNDERSTORM
DEVELOPED IN NORTHERN TEXAS COUNTY ALONG THE STALLED FRONT AROUND 730
PM.

THUNDERSTORM DEVELOPMENT WAS OCCURRING OVER SOUTH CENTRAL KANSAS NEAR
WICHITA ALONG THE STATIONARY BOUNDARY. THESE STORMS WILL LIKELY MOVE
INTO EXTREME SOUTHEAST KANSAS AFTER MIDNIGHT. SEVERE STORMS WILL BE
POSSIBLE...WITH HAIL UP TO ONE INCH IN DIAMETER LIKELY. A SEVERE
THUNDERSTORM WATCH REMAINED IN EFFECT FOR BOURBON AND CRAWFORD
COUNTIES IN SOUTHEAST KANSAS THROUGH 4 AM.

VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS. DUE TO
THE RECENT HEAVY RAINS IN PORTIONS OF THE MISSOURI OZARKS AND
SOUTHEAST KANSAS...FLOODING MAY DEVELOP AND FLASH FLOOD WARNINGS MAY
BE REQUIRED.

SPOTTERS AND EMERGENCY MANAGERS IN SOUTHEAST KANSAS AND EXTREME
WESTERN MISSOURI SHOULD CONTINUE TO MONITOR THIS STATION FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:38 PM CDTSevere Thunderstorm WarningSGFTexas62 min
Jun 23, 12:13 AM CDTSevere Thunderstorm WarningSGFSt. Clair32 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.